Affordable Access

deepdyve-link
Publisher Website

Cardiac conduction disturbance due to prallethrin (pyrethroid) poisoning.

Authors
  • Bhaskar, Emmanuel M
  • Moorthy, Swathy
  • Ganeshwala, Gaurav
  • Abraham, Georgi
Type
Published Article
Journal
Journal of medical toxicology : official journal of the American College of Medical Toxicology
Publication Date
Mar 01, 2010
Volume
6
Issue
1
Pages
27–30
Identifiers
DOI: 10.1007/s13181-010-0032-7
PMID: 20195813
Source
Medline
License
Unknown

Abstract

Pyrethroids are common household insecticides. Even though they are less toxic to humans, reports of accidental and suicidal poisoning are not uncommon. Cardiotoxicity due to pyrethroid poisoning is rare. We report a case of cardiac conduction disturbance due to a pyrethroid, prallethrin. A 28-year-old female presented after a suicidal consumption of prallethrin. Her clinical and laboratory parameters were normal during the first 24 h of hospital stay. On the second hospital day, she developed metabolic acidosis and sinus arrest with escape junctional rhythm. Despite correction of metabolic acidosis, the sinus arrest persisted for 3 days. She reverted back to sinus rhythm with bradycardia after this period and was discharged on the seventh hospital day. Her follow-up was uneventful. Pyrethroid poisoning can affect the gastrointestinal, respiratory, and nervous system. Most serious effects of the toxin in humans are seizures and coma. Mechanism of pyrethroid neurotoxicity is believed to be due to its ability to modify sodium, chloride, and calcium channels of the neurons. Our case raises the possibility that cardiac arrhythmia due to pyrethroid poisoning can occur due to its effect on sodium channels in the heart.

Report this publication

Statistics

Seen <100 times